Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2020, 2:44 PM EDT for 4 counties in West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 2:44 PM EDT (18:44 UTC)
- Expired
- May 29, 2020, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
462
WUUS51 KRLX 291844
SVRRLX
WVC015-019-039-067-291930-
/O.NEW.KRLX.SV.W.0064.200529T1844Z-200529T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
244 PM EDT Fri May 29 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Nicholas County in southeastern West Virginia...
Southeastern Kanawha County in central West Virginia...
Southern Clay County in north central West Virginia...
Northwestern Fayette County in southeastern West Virginia...
* Until 330 PM EDT.
* At 243 PM EDT, a severe thunderstorm was located near Smithers, or
14 miles northwest of Fayetteville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Smithers, Gauley Bridge, Bentree, Kesslers Cross Lanes,
Drennan, Swiss and Pond Gap.
This includes Route 19 between mile markers 32 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3817 8133 3829 8131 3834 8098 3816 8083
TIME...MOT...LOC 1843Z 257DEG 27KT 3821 8127
HAIL...1.00IN
WIND...60MPH
$$
HART3 follow-up statements
843
WWUS51 KRLX 291855
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
255 PM EDT Fri May 29 2020
WVC039-291904-
/O.CAN.KRLX.SV.W.0064.000000T0000Z-200529T1930Z/
Kanawha WV-
255 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANAWHA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3816 8083 3819 8122 3824 8126 3826 8123
3830 8124 3834 8098
TIME...MOT...LOC 1854Z 257DEG 27KT 3823 8116
$$
WVC015-019-067-291930-
/O.CON.KRLX.SV.W.0064.000000T0000Z-200529T1930Z/
Nicholas WV-Clay WV-Fayette WV-
255 PM EDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN NICHOLAS...SOUTHERN CLAY AND NORTH CENTRAL FAYETTE
COUNTIES...
At 254 PM EDT, a severe thunderstorm was located near Gauley Bridge,
or 12 miles north of Fayetteville, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bentree, Swiss, Kesslers Cross Lanes and Drennan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 8083 3819 8122 3824 8126 3826 8123
3830 8124 3834 8098
TIME...MOT...LOC 1854Z 257DEG 27KT 3823 8116
HAIL...1.50IN
WIND...60MPH
$$
HART277
WWUS51 KRLX 291912
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
312 PM EDT Fri May 29 2020
WVC015-019-291921-
/O.CAN.KRLX.SV.W.0064.000000T0000Z-200529T1930Z/
Clay WV-Fayette WV-
312 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY AND NORTH
CENTRAL FAYETTE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3823 8089 3825 8107 3827 8109 3832 8109
3834 8098
TIME...MOT...LOC 1911Z 249DEG 26KT 3829 8102
$$
WVC067-291930-
/O.CON.KRLX.SV.W.0064.000000T0000Z-200529T1930Z/
Nicholas WV-
312 PM EDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WEST CENTRAL NICHOLAS COUNTY...
At 311 PM EDT, a severe thunderstorm was located 9 miles west of
Summersville, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Drennan and Kesslers Cross Lanes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 8089 3825 8107 3827 8109 3832 8109
3834 8098
TIME...MOT...LOC 1911Z 249DEG 26KT 3829 8102
HAIL...1.50IN
WIND...60MPH
$$
HART245
WWUS51 KRLX 291923
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
323 PM EDT Fri May 29 2020
WVC067-291932-
/O.EXP.KRLX.SV.W.0064.000000T0000Z-200529T1930Z/
Nicholas WV-
323 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NICHOLAS COUNTY
WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3823 8089 3825 8107 3827 8109 3832 8109
3834 8098
TIME...MOT...LOC 1922Z 257DEG 27KT 3831 8093
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM EDT, 4 minutes earlier.
Area forecast discussion, May 29, 2:40 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 240 PM EDT Fri May 29 2020 .SYNOPSIS... Convection/active weather ahead of a cold front. High pressure for the weekend. Warming trend with disturbances middle of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 235 PM Friday... Showers and thunderstorms are moving into the area ahead of a cold front, which is along a trough associated with a surface low to the far north of the area. Some of the thunderstorms may be severe with damaging wind gusts and large hail possible, particularly in the northeast part of the area. The cold front should move through this evening into tonight, with showers likely along the front as it passes. Showers will linger longest along the east and in the mountains, tapering out by Saturday morning. Saturday should be on the cooler side and dry as high pressure begins to approach the area. Temperatures on Friday night will be in the 50s to low 60s across the lowlands with mid to high 50s for the higher elevations. Saturday's temperatures will be around normal for this time of the year with low to mid 70s for the lowlands and in the 60s to lower 70s in the mountains. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 AM Friday... An amplifying upper level ridge across the center of the country will leave our region in dry and cooler northwesterly flow through early next week. Daytime highs are expected to run around 5 to 10 degrees below normal for this time of year and more importantly, dew points will struggle to make it out of the 40s with little to no chance of precipitation. This should help to dry out water logged soils from what has been a very wet May. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 230 AM Friday... Upper level ridge across the center of the country gradually begins shifting east and deamplifying by mid-week allowing afternoon highs through the latter half of the work week to rise to around 5 degrees above normal values with dew points returning to the mid 60s. A plume of enhanced mid-level lapse rates also working their way around the suppressed ridge will also meander into the region for the latter half of the week, although substantial upstream overturning appears possible with models hinting at some ridge riding convective complexes across the Mid-West. Scattered, mainly diurnal convection Tuesday will give way to more coverage Wednesday into Thursday with the approach of a slow moving cold frontal boundary. Gulf moisture taking a rather circuitous route through the Southern Plains and up the Ohio Valley pooling ahead of this feature, coupled with steering flow nearly parallel to the boundary could yield some additional hydrological concerns heading into Wednesday/Thursday with west-east training possible. Model consensus along with potential upstream MCS action leads to rather low confidence beyond Wednesday and largely accepted blended central guidance for now keeping mainly chance PoPs during this period. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM Friday... Thunderstorms are possible over the next few hours near and at the sites, starting with the more southwestern sites, moving toward the northeast. Visibilities and ceilings could drop briefly in these storms and wind gusts are also possible. Rain showers will likely continue through the evening and beginning of the night as a cold front moves through the area tonight. Ceilings will likely lower to MVFR for most sites behind the cold front. Fog may also form late tonight through tomorrow morning, leading to IFR ceilings and visibilities, most likely at EKN, BKW, and CRW. The other sites may also fog and have MVFR in visibilities and possibly ceilings, however it could be possible that these sites drop down into the IFR range as well. Conditions should begin to improve to VFR conditions around sunrise. Winds may be gusty at times during thunderstorms. Overall, winds begin the period from the southwest around 5-10KTs, becoming light overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: TSRA timing may vary. Fog and IFR conditions may vary for the sites. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H M H M PKB CONSISTENCY H H H H H H H H M H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR river valley fog possible Saturday night and Sunday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/CG NEAR TERM...CG SHORT TERM...JP LONG TERM...JP AVIATION...CG
Hazardous weather outlook, May 29, 3:28 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 328 AM EDT Fri May 29 2020 OHZ076-WVZ009>011-019-020-028>032-039-040-521>526-300730- Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 328 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms today. Damaging winds are the main threat, but large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-083>087-VAZ004-WVZ006>008-013>018-024>027-033-034- 515>520-300730- Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH- Buchanan-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 328 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, portions of southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms today. Damaging winds and hail are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ003-WVZ005-300730- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Wayne- 328 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southwest Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 29, 1:46 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
146 PM EDT Fri May 29 2020
VAZ004-WVZ024-033-034-291815-
Buchanan-Wyoming-McDowell-Mingo-
146 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCHANAN...
NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO AND WEST CENTRAL WYOMING
COUNTIES...
At 146 PM EDT, a strong thunderstorm was located over Argo, or 14
miles north of Grundy, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Hanover, R.d. Bailey Lake, Gilbert Creek, Gilbert, Iaeger and
Panther.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3754 8197 3753 8201 3755 8204 3753 8205
3754 8205 3754 8206 3756 8208 3756 8210
3762 8191 3758 8173 3745 8182 3743 8212
TIME...MOT...LOC 1746Z 249DEG 21KT 3748 8207
08Special weather statement, May 29, 1:51 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
151 PM EDT Fri May 29 2020
KYZ102-103-105-WVZ005-291845-
Boyd-Carter-Lawrence-Wayne-
151 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTHERN
LAWRENCE...SOUTHEASTERN CARTER AND WEST CENTRAL WAYNE COUNTIES...
At 150 PM EDT, a strong thunderstorm was located near Webbville, or 7
miles northwest of Blaine, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Louisa, Yatesville Lake State Park, Fort Gay, Webbville, Durbin,
Centerville, Burnaugh, Houckville, Fallsburg and Buchanan.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3830 8257 3823 8245 3809 8253 3807 8294
3809 8293 3810 8292 3810 8291 3812 8289
3813 8291 3817 8292 3817 8297 3819 8297
TIME...MOT...LOC 1750Z 249DEG 27KT 3812 8291
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:00 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 34 min |
| May 28, 8:16 PM EDT | Special Weather Statement | RLX | Boone | 29 min |
| May 28, 8:19 PM EDT | Special Weather Statement | RLX | Boone, Kanawha | 26 min |
| May 28, 9:06 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha | 114 min |
| May 28, 9:46 PM EDT | Flash Flood Warning | RLX | Jackson, Roane | 3 hr |
| May 28, 10:20 PM EDT | Flash Flood Warning | RLX | Jackson, Wirt, Wood | 3 hr |
| May 29, 1:46 PM EDT | Special Weather Statement | RLX | McDowell | 29 min |
| May 29, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 34 min |
| May 29, 2:52 PM EDT | Special Weather Statement | RLX | Wyoming | 23 min |
| May 29, 3:33 PM EDT | Special Weather Statement | RLX | Putnam | 42 min |
| May 29, 3:51 PM EDT | Special Weather Statement | RLX | Raleigh | 24 min |
| May 29, 4:07 PM EDT | Special Weather Statement | RLX | Lincoln | 23 min |
| May 29, 4:27 PM EDT | Special Weather Statement | RLX | Kanawha | 33 min |
| May 29, 5:05 PM EDT | Special Weather Statement | RLX | Ritchie | 25 min |
| May 29, 5:19 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| May 29, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.